Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 73, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2008, 4:55 PM CDT for Buffalo County, Sherman County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2008, 4:55 PM CDT (21:55 UTC)
- Expired
- May 29, 2008, 5:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Buffalo County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:26 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 29, 2:26 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT THU MAY 29 2008
.SHORT TERM...THROUGH TONIGHT. OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING. AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO. A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA. IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.
HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT. EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION. THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.
A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH. RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.
.LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.
SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.
STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.
&&
.AVIATION...
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ005>007-017>019.
&&Hazardous weather outlook, May 29, 2:40 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT THU MAY 29 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 240 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 29, 3:35 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 335 PM CDT THU MAY 29 2008 NEZ060-072-292100- DAWSON-GOSPER- 335 PM CDT THU MAY 29 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA WESTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF EUSTIS...OR 34 MILES SOUTHWEST OF LEXINGTON...AND MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... FARNAM... GOTHENBURG... JOHNSON LAKE... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 235. DAMAGING HAIL UP TO GOLF BALL SIZE IS EXPECTED WITH THIS STORM. PEOPLE IN SOUTHWESTERN DAWSON AND WESTERN GOSPER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, May 29, 4:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
422 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 7 SW LEXINGTON 40.71N 99.84W
05/29/2008 E1.75 INCH DAWSON NE TRAINED SPOTTER
&&
JCBSpecial weather statement, May 29, 4:30 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 430 PM CDT THU MAY 29 2008 NEZ082-292200- FURNAS- 430 PM CDT THU MAY 29 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LEBANON...OR 27 MILES WEST OF NORTON...AND MOVING NORTHEAST AT 41 MPH. * THE THUNDERSTORM WILL BE NEAR... WILSONVILLE BY 455 PM CDT HENDLEY BY 500 PM CDT QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN FURNAS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, May 29, 4:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 N JOHNSON LAKE 40.71N 99.85W
05/29/2008 E1.75 INCH DAWSON NE TRAINED SPOTTER
&&
JCBLocal storm report, May 29, 4:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
452 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 7 S OVERTON 40.64N 99.54W
05/29/2008 PHELPS NE STORM CHASER
BRIEF TOUCHDOWN
&&
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:54 AM CDT | Flash Flood Watch | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 24 hr |
| May 29, 3:53 PM CDT | Tornado Warning | GID | Dawson, Gosper | 52 min |
| May 29, 4:29 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Gosper, Phelps | 31 min |
| May 29, 4:34 PM CDT | Flash Flood Warning | GID | Dawson, Gosper | 5 hr |
| May 29, 4:46 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 40 min |
| May 29, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 28 min |
| May 29, 4:53 PM CDT | Flash Flood Warning | GID | Buffalo, Dawson, Gosper, Phelps | 4 hr |
| May 29, 4:57 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Kearney, Phelps | 33 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 38 min |
| May 29, 5:24 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Kearney, Phelps | 51 min |
| May 29, 5:30 PM CDT | Flash Flood Warning | GID | Buffalo, Kearney | 4 hr |
| May 29, 5:32 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Gosper, Phelps | 28 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Greeley, Howard, Sherman | 46 min |
| May 29, 5:44 PM CDT | Tornado Warning | GID | Adams, Buffalo, Hall, Kearney | 46 min |
| May 29, 5:48 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| May 29, 5:52 PM CDT | Flash Flood Warning | GID | Hall | 6 hr |
| May 29, 6:07 PM CDT | Tornado Warning | GID | Adams, Hall | 38 min |
| May 29, 6:21 PM CDT | Flash Flood Warning | GID | Greeley, Howard | 6 hr |
| May 29, 6:28 PM CDT | Tornado Warning | GID | Buffalo, Kearney | 17 min |
| May 29, 6:34 PM CDT | Severe Thunderstorm Warning | GID | Nance | 26 min |
| May 29, 6:35 PM CDT | Tornado Warning | GID | Hall, Hamilton, Howard, Merrick | 40 min |
| May 29, 6:43 PM CDT | Flash Flood Warning | GID | Hamilton, Merrick | 6 hr |
| May 29, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 29 min |
| May 29, 6:49 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 13 min |
| May 29, 5:31 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks, Smith | 44 min |
| May 29, 5:54 PM CDT | Tornado Warning | GID | Osborne, Phillips, Rooks, Smith | 51 min |
| May 29, 6:04 PM CDT | Flash Flood Warning | GID | Phillips, Rooks | 6 hr |
| May 29, 6:06 PM CDT | Flash Flood Warning | GID | Phillips, Rooks | 6 hr |
| May 29, 6:44 PM CDT | Tornado Warning | GID | Jewell, Mitchell, Osborne, Smith | 46 min |
| May 29, 6:47 PM CDT | Flash Flood Warning | GID | Osborne, Smith | 6 hr |
| May 29, 6:47 PM CDT | Tornado Warning | GID | Phillips, Rooks | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.